A patient on your ward complains of lower abdominal pain, urinary frequency and dysuria.
- Outline your next steps.
This patient is displaying signs and symptoms of an uncomplicated cystitis (female patient, GFR >60). Initial assessment should involve the following:
- Symptom onset
- Past medical history of UTIs
- Associated nausea/vomiting, fever, hematuria
- Physical exam
- Vitals – HR, BP, temperature, RR, SpO2
- Abdominal exam + CV tenderness
- CBC, lytes, Cr, BUN
- Urine C&S, microscopy, urinalysis
- Your patient has a temperature of 390C and you highly suspect a Urinary tract infection. What pathogens do you suspect may be causing her UTI?
The most common pathogens implicated in UTIs are Escherichia coli (most common), Klebsiella, Enterococcus species, Proteus, and Staphylococcus saprophyticus.
- What is your initial, empiric therapy?
Empiric therapy for an uncomplicated UTI typically includes any one of the following:
- Nitrofurantoin (macrobid) 100mg PO bid x 3-5d (can only be used in uncomplicated cystitis)
- Septra 1tab PO BID x3d
- Ciprofloxacin 500mg PO x3d
- Clavulin 875mg PO BID x5-7d
Once the urine c&s returns, treatment should be tailored to the specific pathogen.
Complicated cystitis involves any male patient, females with a GFR<60, renal transplant patients, and patients with a solitary kidney.
In the case of a renal transplant patient, nephrology should be consulted for the management of a UTI.
Gupta K et al. International clinical practice guidelines for the treatment of acute uncomplicated cystitis and pyelonephritis in women: A 2010 update by the Infectious Diseases Society of America and the European Society for Microbiology and Infectious Diseases. Clin Infect Dis. 2011, 52:e103-120. doi: 10.1093/cid/ciq257.
A routine CBC of a patient on your ward comes back showing Hgb 90, MCV 86. Your patient has been complaining of new onset fatigue for the past two days.
- What classification of anemia is this?
This patient is presenting with normocytic anemia. Specific labwork that can help with the diagnosis includes:
- CBC – Hgb, MCV (80-100 fL normocytic), RDW (if high, suspect a mixed picture)
- Reticulocyte count (should be elevated in an acute bleed or hemolytic process)
- Fe studies
- B12 levels
- What is your differential diagnosis?
The differential diagnosis for normocytic anemia is extensive, but can be thought of as arising from increased loss, increased destruction, increased sequestration, and/or decreased production.
The differential therefore includes:
- Acute blood loss (increased loss)
- Hemolytic anemia (increased destruction)
- Hereditary – hemoglobinopathies, disorders of RBC membrane, RBC enzyme deficiencies
- Acquired – mechanical hemolysis, autoimmune, paroxysmal nocturnal hemoglobinuria
- Hypersplenism (increased sequestration)
- Primary bone marrow dysfunction (decreased production)
- Bone marrow invasion (leukemia)
- Aplastic anemia
- Myeloproliferative disorder
- Red blood cell aplasia
- Secondary causes of decreased production
- Chronic kidney disease
- Anemia of chronic disease/inflammation
- Overhydration (dilutional)
- Which of these diagnoses are you most worried about at this time?
An acute bleed must be ruled out in a patient with new onset normocytic anemia.
Brill JR and Baumgardner DJ. Normocytic Anemia. Am Fam Physician. 2000, 62:2255-2263.
A nurse notifies you that a patient of yours has a blood pressure of 90/65. The day before his BP was 110/75.
- What is your differential diagnosis for this acute drop in BP?
The differential diagnosis for acute hypotension includes:
- Hypovolemia 20 to decreased fluid intake
- Acute bleed
- Hypovolemic (typically acute bleed)
- Cardiogenic – MI, arrhythmia, cardiac tamponade, pulmonary embolism
- Anaphylactic (i.e. medication, environment, food)
- Vasodilators – hydralazine, nitroglycerine, calcium channel blockers
- Antihypertensives – alpha blockers, beta blockers, calcium channel blockers
- What is the definition of orthostatic hypotension?
Orthostatic hypotension is defined as:
- Systolic BP drop ≥20mmHg from lying to standing
- Diastolic BP drop ≥10mmHg from lying to standing
These postural changes are often accompanied by an increase in heart rate increase ≥30bpm from lying to standing
- How would you assess this patient?
Initial assessment of this patient includes the following:
- Stabilize ABCs
- History – chest pain, palpitations, dyspnea, light-headedness, presyncope/syncope, blood in stool/melena, hemoptysis
- Repeat vitals with orthostatic vitals
- Physical exam – cardiac, JVP, respiratory, abdominal, skin
- Assess volume status and daily Ins/OUTs
- Review patient’s MAR for medications:
- New mediations?
- Doubling medications?
- If suspicious for ACS/MI – ECG, troponin, CK
Lanier JB, Mote MB and Clay EC. Evaluation and Management of Orthostatic Hypotension. Am Fam Physician. 2011, 84:527-536.
A 35 year old man is admitted to hospital with an altered level of consciousness, tachycardia, abdominal pain and deep laboured breathing. The patient currently lives in a shelter, and his medical records show he has Type 1 Diabetes. A bedside accucheck shows a blood glucose level of 30.
- What condition are you suspicious of?
This patient appears to be in diabetic ketoacidosis (DKA), which is a medical emergency that can occur in diabetic patients (Type 1>Type 2).
- What are the four main therapies you would consider giving this patient?
The four main therapies for treating DKA are:
- IV NS 500cc/h x4h then 250cc/h (to treat hyperglycaemia)
IV NS 1-2L/h if in shock
- IV Insulin 0.1U/kg/h rapid infusion (to treat ketoacidosis)
- +/- Potassium supplementation (if potassium low-normal; administer before insulin)
- KCL 10-40mmol/L IV if [K+] 3.3-5.5
- KCL 40mmol/L IV if [K+]<3.3
- +/- IV D5W to keep BG 12-14
Patients with DKA will often require ICU admission for arterial line insertion, hourly bloodwork, and monitoring.
Specific care must be taken regarding when to initiate feeding, stop fluids, stop IV insulin and start SQ insulin.
- IV NS 500cc/h x4h then 250cc/h (to treat hyperglycaemia)
Chiasson JL et al. Diagnosis and treatment of diabetic ketoacidosis and the hyperglycemic hyperosmolar state. CMAJ. 2003, 168:859-866.
Kitabchi AE, Umpierrez GE, Miles JM and Fisher JN. Hyperglycemic crises in adult patients with diabetes. Diabetes Care. 2009, 32:1335-1343.
A 40 year-old patient is admitted to your ward with a creatinine of 300. You notice that her creatinine one month ago was 95. She states that she has been “very sick” for the past week at home, and decided it was time to come to the hospital.
What steps would you take to further investigate the cause of this person’s acute kidney injury?
The differential diagnosis for an acute kidney injury (AKI) is extensive. A good history, physical exam, and ancillary lab tests can help make the correct diagnosis. An approach to this patient includes:
- History and associated symptoms
- Review medications
- Physical exam – vitals, postural BP and HR, volume status, including JVP
- Urinalysis – dipstick and microscopy (looking for casts if renal etiology)
- CBC, lytes, BUN
- Serial Cr
- Depending on results from microscopy, further investigations:
- CK (r/o myoglobin induced nephropathy)
- Serum protein electrophoresis/urine protein electrophoresis (r/o multiple myeloma)
- Peripheral blood film (look for cell fragments and r/o microangiopathy)
- Coagulation study and fibrinogen (r/o disseminated intravascular coagulopathy)
- Markers of inflammatory disease (i.e. ANA, ANCA, Anti-dsDNA)
- C3/C4/Ch50, anti-GBM antibody
- HepB, HIV serology (r/o secondary causes of AKI)
- Renal ultrasound (if suspect post-renal obstructive cause)
- Consider renal biopsy
- Call nephrology if no improvement within 24 hours
The differential diagnosis of AKI is:
- Hypovolemia – excessive diarrhea/vomiting without sufficient fluid intake
- Hemorrhaging – GI bleed
- Drug-induced –NSAIDs, ACEi
- Nephrotic syndrome
- Cardiac failure
- Hepatic cirrhosis
- Inflammatory – post-infectious glomerular nephritis, cryoglobulinemia, Henoch-Schonlein purpura, Lupus nephritis, anti-glomerular basement membrane disease
- Thrombotic – DIC, thrombotic microangiopathy
- Drug induced – NSAIDs, antibiotics
- Infiltrative – lymphoma
- Granulomatous – l sarcoidosis, tuberculosis
- Post-infective nephritis
- Ischemia – Acute tubular necrosis
- Toxins – drugs (i.e. aminoglycosides), myoglobin toxicity (i.e. from rhabdomyalisis)
- Immunoglobulin light chains (i.e. from multiple myeloma)
- Crystals – urate, oxalate
- Thrombotic microangiopathy
- Cholesterol emboli
- Renal artery or vein thrombosis
- Post-renal (obstructive)
- Kidney stone
- Pelvic malignancy
- Hilton R. Acute renal failure. BMJ. 2006, 333:786-790.
- Lameire N, Van Biessen W, Vanholder R. Acute renal failure. Lancet. 2005, 365:417-430.
- Singri N, Ahya SN and Levin ML. Acute renal failure. JAMA. 2003, 289:747-751.